top of page

4 cold medications that affect your skin

Since we seem to be in the throes of a very active cold and flu season, I thought today would be a great time to go over how cold and flu medications affect your skin. I personally have experienced some of this in the past few weeks, and I've also had a lot of clients come in talking about how their skin has seemed so aged after a cold.


So, I want to dig into what some common cold and flu medications can do to your skin and how you can counteract the effects. I don't write about this to suggest that you shouldn't take medication when you're sick. What I'm saying this for is to be able to understand what is going to happen to your skin or what is likely to happen to your skin when you're taking this medication. This way you won't be surprised and can react and take care of your skin's needs.


From my own experience, I got COVID about a month ago and that turned into bronchitis, which made me have to be on a cough suppressant and an albuterol inhaler. After about a couple weeks of taking the inhaler and the cough suppressant I had an eczema flair up. I am prone to eczema and sometimes in the winter get it a little bit on the tops of my hands, but that's usually the furthest it goes.


But during my recovery time from COVID/bronchitis, I had it spread all the way up my hands, up my arms, and into my elbows, which is really abnormal for me. If you've never experienced eczema, on me, it appears as little red dots and they're very itchy. To me, it kind of feels like my skin is on fire in those areas.


As an esthetician, I knew that some medications affect your skin, in addition to the effects of just being sick. Your skin is part of your immune system, and anytime your immune system is fighting a war, you will likely have signs show up in your skin as well.


But if you don't happen to know this, it can be really frustrating. You just had to deal with being sick, and now all of a sudden, your skin is freaking out too. This list should give you the information you need to know what to do if your skin starts showing side effects from your next cold medication.


Albuterol

Albuterol is a non-steroid inhaler that lowers the immune system response, which means that your immune system just isn't responding as quickly to things. It purposely lowers that response to reduce swelling in airways. It can cause flushing in some people, so don't be surprised if you have a reddening of your skin. If you're prone to rosacea or eczema, you may also experience a flair up.


It's important to keep your skin moisturized while taking this medication, because flushing may also lead your skin to release water more easily, letting it become dehydrated.


I did experience an eczema flair up and I treated it with a good dose of chamomile. I did this by adding a few drops of chamomile essential oil to my moisturizer. This cleared up my bumpy, itchy skin within a few days. If you want to read more about how chamomile is more powerful than over the counter steroid creams, head this way.


Antihistamines

Another typical cold medication (and in allergy medication) that we take are antihistamines. These are what makes you stop sneezing and makes your nose stop running quite as much. Antihistamines dry out your whole body. That's what they're supposed to do, dry all that mucus up by blocking your body's histamine reaction. But that also means that your skin dries up a lot too, and you'll become very dehydrated.


You'll start to see those fine lines a lot more. To counteract this effect, you'll want to make sure that you up your water intake and get friendly with those water heavy fruits and vegetables like cucumber, strawberry, watermelon, celery, and oranges; things that you're supposed to eat when you're sick anyway. The water you get from these foods will digest slower than the water you're drinking, which may allow your body to hang onto it longer.


Steroids

Another thing that sometimes people are prescribed when they're sick is a steroid. These help to relieve upper respiratory symptoms by reducing inflammation. They also impair your body's immune system response too, just like the albuterol does.


Steroids dilate blood vessels. So, you may notice if you're prone to rosacea you may experience a flair up. Start your calming treatments and stay away from your triggers.


If you're prone to telangiectasia (damaged capillaries that are visible blood vessels beneath your skin), you might notice more of them due to the dilation of blood vessels. Don't let this surprise or frustrate you if you're on a steroid. Instead, start using rosehip oil as soon as you get your prescription. Rosehip oil strengthens the walls of capillaries.


Steroids also thin skin, so if you already have very dry, sensitive and thin skin, steroids may make that even worse. You'll want to make sure that you're very careful with your skin. Use heavy creams with good emollients such as Evening Primrose, Rosehip, Hemp, or Argan oil, to help protect it. Pay attention to not bumping into things as you walk, like the door frame or the desk, because your skin will bruise easier. Use healing balms with arnica in them if you do bruise.


Sometimes people have reactions to steroids that affect their skin, and these aren't necessarily like allergic reactions to steroids, this is just how certain people react. They may see rashes around their mouth or get what looks like an acne breakout from steroids. Calming treatments, such as chamomile or hemp oil are great at reducing this type of reaction.


Decongestants

One other very common medication that we take when we're sick is a decongestant. This is like what's in Nyquil and just general cold and flu medications. These work by doing the opposite of steroids. They constrict blood vessels. When that happens, our skin cells are not getting quite as much blood. Not getting as much blood means the cells are not getting as many nutrients. It's very important during this time to eat good, healthy fruits and veggies packed with nutrients. Performing mini face massages will also help bring blood to the surface in the area you're working on.


We will tend to have a really pale pallor because we don't have as much flushing from that blood being on the surface of our skin. This gives us that "dead" look. It's not just from being sick, the medication we're taking effects this too.


Decongestants are also dehydrating. This means you'll see the fine lines more, and it may be drier or even itchy. Lots of water and water rich fruits and veggies are the key to counteracting this.


Those are the common medications that are typically taken if you have a cold or the flu, and their possible effects on the skin. Once again, I'm not saying don't take the medications. I'm saying the more you know, the better able you'll be to take care of yourself and your skin. Understanding and being able to respond correctly is the ultimate goal.


Let your radiance shine through this winter season!





14 views0 comments

Comments


bottom of page